Tuesday, December 15, 2009

OTC Drug Abuse Dextromethorphan

It is nice to be writing again. I have been on a very pleasant at home vacation but am now back at work. It is good to get back in the swing of things including this blog.


I have discussed several times the problem of the increasing abuse of prescription pain pills (the opioids) among adolescents and the potential dangers of that abuse but I would like to talk about another aspect of teen drug use and that is misuse of over the counter medications, in particular dextromethorphan, The federal Substance Abuse and Mental Health Services Administration (SAMHSA) has indicated that there are currently approximately 3 million teens who are abusing dextromethorphan which is found in cough medicines. There has been a 7 fold increase since 1999. It is likely that the use is increasing because like the pain pills they are easily accessible and perceived as harmless by many young people.

Dextromethorphan( DXM) is found primarily in OTC cough syrups and the pill form Coricidin. It's chemical structure is very close to that of codeine, an opioid with abuse potential. The first use of a similar medication came out in 1958 as Remilor which was subsequently removed from the market due to extensive misuse. The most popular form used by teens today is Coricidin which are little red tablets each containing 30 mg of dextromethorphan. Because of their appearance they are known a skittles or red hots by many teens. Cough syrup was previously the main formulation use and still is but a whole bottle must be taken to get the euphoric effect so the tablets are easier.

Use of high amounts of DXM has a simlar effect to the use of ketamine and PCP, both of which are referred to as dissociative drugs. DXM provides euphoria, a sense of unreality, and a stimulant effect. It does not show up on urine drug screens. Referred to as "robo tripping'"it is seen as a "safe" drug but results in 6,000 emergency department visits per year. It is often mixed with alcohol which intensifies it's effects and can lead to respiratory depression and even death. If used by a person taking antidepressants it can cause the serotonin syndrome, a triad of mental changes, autonomic nervous system abnormalities and muscle twitching and tremor. The serotonin syndrome is seen as a medical emergency and can be life threatening. DXM is often found in preparations that contain antihistamines such as chlorpheneramine which can cause seizures in high doses or acetaminophen which can cause liver toxicity.

I believe that the best way to combat the increasing use of DXM is education both for physicians, teens, and the general public. We need to be aware that it is important to ask about this specific drug use in the same way that we do with alcohol and marijuana.

Thought for the day

There is no such thing as a "safe drug".

1 comment:

  1. Absolutely education is key!!!! Most parents are not even aware that over the counter meds, such a cough medicine, are toxic temptations for teens. Speaking to our teens early and frequently is also key!!! Addressing the problem at the point of attack is also key!! - when teens think mom and dad are paying attention, they are less likely to do it. Attach this simple monitoring devices www.capminder.com to the caps of your meds and not only will you know if someone is tampering with your prescription drugs or over the counter medications, but it will provide you an effective tool to begin the conversation about drugs, as well as provide you with a tool to help you know if your teen is experimenting. Staying involved, paying attention and intervening early if they are experimenting should make a big difference in the outcome of our teens.

    ReplyDelete

Thank You For Your Comment!

CARF - Commission on Accreditation of Rehabilitation FacilitiesNATSAP | National Association of Therapeutic Schools and ProgramsNBCCNAADAC